Florida, 2020

Flooding and Hail in Florida, July 5, 2020

July 5, 2020 · NWS MFL · 6 events in 3 counties and zones

South-southwesterly flow allowed for deep tropical moisture to stay in place across South Florida. This prevailing flow also allowed the Gulf sea breeze to progress further inland, pinning the Atlantic sea breeze to the coast, becoming the focus for afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

South-southwesterly flow allowed for deep tropical moisture to stay in place across South Florida. This prevailing flow also allowed the Gulf sea breeze to progress further inland, pinning the Atlantic sea breeze to the coast, becoming the focus for afternoon showers and thunderstorms. The presence of a mid-level trough and attendant short wave pushing through South Florida allowed for an increase in thunderstorms along the east coast that brought gusty winds, heavy rainfall, flooding, and hail to portions of Broward, Palm Beach, and Miami-Dade counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 5, 1:09 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 5, 1:09 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Miami FL
209 PM EDT Sun Jul 5 2020

.Mesoscale Discussion...

Visible satellite loops indicate more widespread boundary-layer
cumulus development across South Florida today compared to
yesterday -- indicative of greater tropospheric moisture content
responding to mass fluxes along the periphery of a northern Gulf
cyclonic-flow perturbation. As a result, convective coverage
today should be greater today than yesterday -- more scattered to
numerous today. Precipitable water has increased by around 0.2
inch during the past day, which will increase the conditional
potential for precipitation loading to strengthen downdrafts,
while midlevel lapse rates remain at a similar 6.0-6.5 C/km.
Midlevel winds today are west-southwesterly around 15 kt -- about
5 kt weaker than those yesterday. Given the marginal decrease in
already modest vertical shear, though still locally enhanced along
and east of the east-coast sea-breeze boundary that has edged
inland, the boosted tropospheric moisture should still maintain a
microburst potential with convection maturing and advancing
toward the east coast in through 7PM. Lateral expansion of
related strong-wind potential could accompany cold-pool
amalgamation toward the east-coast vicinity after around 4PM. An
isolated damaging wind gust could occur as a reasonable worst-
case scenario, especially where low-level lapse rates steepen the
most from metro/coastal Broward into metro/coastal Palm Beach
County. Also, isolated hail -- mostly small -- could accompany
incipient updraft stages. Though, sufficiently cool midlevel
profiles could support an isolated risk for quarter-size hail.
Frequent lightning and torrential downpours are expected, and
backbuilding convection could yield a localized-flooding risk.

.Prev Discussion... /issued 951 AM EDT Sun Jul 5 2020/

Update...
Atmospheric moisture has continued to increase across South
Florida. The 12Z MFL sounding had a precipitable water value
around 1.9 inches. Morning showers and thunderstorms over the
local South Florida waters have begun to dissipate. However, they
have left some cloud debris, particularly over southern areas of
the peninsula. Temperatures will once again be able to reach the
low to mid 90s with heat indices approaching 105 in some areas
across South Florida.

There is a mid-upper level trough with a shortwave impulse moving
across the Florida peninsula this afternoon. This combined with
increased moisture will lead to a little better overall coverage
of showers and thunderstorms. The atmosphere has become a little
more unstable in the mid levels with the 500mb temps around -7C
and lapse rates around -6.5 C/km. Given the instability isolated
strong to severe convection today is possible embedded in the
overall thunderstorm coverage. The main impacts will be frequent
lightning strikes, gusty wet microburst and hail. Also, given the
light flow regime overall storm motion will be slow and with high
rainfall rates this may lead to localized heavy downpours with
ponding of water on streets and low-lying areas.

Prev Discussion... /issued 736 AM EDT Sun Jul 5 2020/

Aviation...
Light winds this morning with some lingering smoke/haze from
fireworks last night trapped in the inversion layer causing some
limited vis. Light winds will continue until both seabreezes
begin to pick up around 16Z. VCTS for all terminals this
afternoon. Sub-VFR conditions for cigs/vis with showers and
storms that move over the terminals, with best chances after 18Z
for east coast. Light winds once again overnight tonight.

Prev Discussion... /issued 327 AM EDT Sun Jul 5 2020/

Discussion...

Short term (Today through Monday night):

Overall synoptic pattern for the short term hasn't changed much, but
it should begin to slowly modify on Monday as low pressure over the
northern Gulf develops. But the general wind regime across the area
should remain fairly stagnant through Monday. Only change is a slow
and gradual increase in atmospheric moisture, which will help in
having more showers and storms during the afternoon hours.

Broad, but gradually weakening, high pressure over the Gulf of
Mexico should remain in place for the short term while a semi-
stationary front lingers across the SE CONUS and the FL Panhandle.
Meanwhile, the Atlantic high is keeping east enough from the state
to keep a generally light south/southwesterly flow across SoFlo. The
influence of TD 5 near Bermuda may further weaken the western
periphery of the Atlantic high, resulting in even more periods of
light to calm conditions today and on Monday. This will enhance the
ongoing oppressive conditions, with hot, humid and muggy weather,
especially around the time of the afternoon highs. Expect daytime
max temps in the low-mid 90s across the area, along with heat
indices reaching the 102-106 range.

Today, another player may give an extra push to the afternoon
convection in the form of a mid level impulse trekking across the
area, providing a little more lifting for cells to grow. Again, sea
breezes will become the focal points for convection-genesis, along
with subsequent outflow boundary collisions, which normally feed
additional convection into the evening hours. POPs and WX coverage
will be raised into the scattered to numerous range, and again
favoring the interior and eastern portions of SoFlo. This is also
due in part to good coordination with our surrounding offices in
Tampa and Melbourne.

Main concerns remains with the strongest storms, which may bring
localized heavy rainfall and flooding as weak to calm winds persist.
Also frequent lightning strikes, gusty winds, small hail and even
funnel clouds.

Weather pattern for Monday won't change too much, but with maybe
better chances for rain focused over interior and northern areas
around Lake Okechobee where the best pool of moisture is
expected.

Long Term (Tuesday through Sunday Morning):

Tuesday and Wednesday...

Medium-range model guidance continues to depict the aforementioned
area of low pressure lifting northeastward towards the Eastern
Seaboard as western Atlantic sub-tropical high pressure (surface and
aloft) builds westward across South Florida. Present indications are
that the area of low pressure could locally weaken the northwestern
periphery of the sub-tropical high as it gradually lifts across the
southeastern CONUS, acting to slightly offset the large-scale
stabilizing effects of adiabatic warming in the mid/upper-levels.
Light/variable southeasterly low-level flow will prevail across
South Florida as the high builds across the area, while weak
southwesterly mid-level flow persists. Rich sub-tropical moisture
will remain in place across South Florida (PWs near 2.0 inches),
supporting strong low-level buoyancy each afternoon -- especially
where this moisture interacts with zones of locally steep low-
level lapse rates. The abundant moisture in combination with weak
cloud-bearing winds could support slow storm motions and
efficient precipitation production -- raising a localized heavy
rainfall and urban flooding concern where persistent mesoscale
convergence/ascent is maximized. Forecast soundings depict
seasonally modest mid-level lapse rates (6.0 - 6.5 C/km) through
the period, which could slightly offset the localized flooding
threat as efficient outflow may support slightly progressive
convection. Rain showers and thunderstorms should generally
initiate across inland South Florida and spread northward and
eastward towards the Lake region and East coast metros -- driven
by sea-breeze circulations and progressive thunderstorm outflow
boundaries. Maximum temperatures will remain slightly above
average, with lower 90s anticipated across the eastern portions of
South Florida, and middle to upper 90s across the interior and
western areas.

Thursday through Sunday...

The aforementioned low/mid-level sub-tropical high pressure will
continue building westward across the Gulf of Mexico as
increasing mid-level cyclonic flow briefly becomes established
across the southeastern CONUS (in association with the
aforementioned area of low pressure lifting through the region).
Subtle height-falls and associated weak large-scale ascent may
spread across the South Florida CWA, allowing for a slight uptick
in convective coverage/activity by the end of the week into the
weekend. Weak deep-layer flow will prevail amid ample moisture,
leading to a continued risk of slow storm motions and the
potential for heavy rainfall and localized urban/street flooding.
The convective hazards that may materialize will depend on the
magnitude of troughing across the southeastern CONUS as well as
moisture advection across South Florida. Warm and humid conditions
should continue through the extended forecast period, with
maximum heat indices ranging from 103 to 110 degrees each
afternoon. The highest readings are anticipated across southwest
Florida and eventually the northern portions of South Florida when
southerly low-level flow becomes established.

Marine...

Expect mainly benign boating conditions to continue through the
forecast period for all South Florida coastal waters. Only exception
will be with any thunderstorm that may form, which will bring brief
periods of rough seas and gusty winds.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  77  92  78  92 /  60  60  20  60
Fort Lauderdale  80  91  80  91 /  40  60  20  50
Miami            80  92  79  92 /  30  60  20  60
Naples           77  92  78  93 /  20  50  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Mesoscale Discussion...90/Cohen
Hazardous weather outlook, Jul 5, 8:31 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
931 AM EDT Sun Jul 5 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
060145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
931 AM EDT Sun Jul 5 2020

...Scattered Strong Thunderstorms This Afternoon/Evening...
...Heat Index Values around 105 This Afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms will affect mainly eastern interior
and east coast metro areas this afternoon and early evening. The
main threats are lightning, gusty winds, small hail, and locally
heavy rainfall.

Waterspouts: Waterspouts are possible this morning with showers in
the Gulf and Atlantic waters. This afternoon showers and
thunderstorms that move over Lake Okeechobee or offshore the Atlantic
waters will be capable of producing waterspouts.

Wind: Thunderstorm wind gusts of 50 mph or greater are possible with
the stronger storms this afternoon and evening.

Hail: Strongest storms will be capable of producing small hail this
afternoon and evening.

Temperatures: Heat index values around 105 this afternoon over
portions of South Florida.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered thunderstorms are forecast to affect portions of South
Florida each and every afternoon and evening through the period.
Strong wind gusts, frequent lightning, hail, and torrential rainfall
could accompany this activity. Best chances remain over interior and
east coast areas.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 5, 12:51 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Miami FL
151 PM EDT Sun Jul 5 2020

FLZ074-173-051830-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
151 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
230 PM EDT...

* At 150 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Golden Glades, or near Miami
  Gardens, moving northeast at 10 mph.

* Small hail, funnel clouds, and wind gusts up to 50 mph possible
  with this storm.

* Locations impacted include...
  Surfside, Miami Gardens, North Miami, North Miami Beach, Aventura,
  Sunny Isles Beach, Opa-Locka, Miami Shores, Westview, Hard Rock
  Stadium, Golden Glades, Ojus, Pinewood, West Little River, Bay
  Harbor Islands, Biscayne Park, Bal Harbour, Golden Beach, Fiu North
  Campus and Ives Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2588 8010 2587 8024 2594 8026 2597 8022
      2597 8008
TIME...MOT...LOC 1750Z 238DEG 8KT 2590 8021

Cohen
Special weather statement, Jul 5, 1:17 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Miami FL
217 PM EDT Sun Jul 5 2020

FLZ072-172-051900-
Coastal Broward County FL-Metro Broward County FL-
217 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 300
PM EDT...

* At 217 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Miramar Parkway And University
  Drive, or over Miami Gardens, moving north at 15 mph.

* Small hail, funnel clouds, and wind gusts of 50 to 55 mph possible
  with this storm.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
  Plantation, Hallandale, Miami Gardens, Aventura, Dania Beach,
  Cooper City, West Park, Royal Palm Ranches, Ravenswood Estates,
  Estates Of Fort Lauderdale, Fort Lauderdale - Hollywood
  International Airport, Chambers Estates, Miramar Parkway And
  University Drive, Port Everglades and Broadview Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8010 2597 8030 2596 8030 2596 8031
      2611 8026 2611 8010
TIME...MOT...LOC 1817Z 202DEG 12KT 2599 8022

Cohen

The radar

The Miami radar (KAMX), 51 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Broward

When
July 5, 1:20 PM EST
Where
Broward County, 0.93 mi SW of Hollywood
Measured
40 kt (46 mph) estimated gust
Crop damage
$5,000
Reported by
Social Media
Coordinates
26.010, -80.160

Report from social media of some trees down in the Hollywood area. Picture evidence of a large tree branch snapped and leaning over roadway. Also, light, thin banners originally attached to a fence of Hollywood Hills High School were blown off. Wind gust estimated from the HWO ASOS of 46 mph surrounding the time frame of the report.

Flood, Broward

When
July 5, 2:00 PM EST to 5:00 PM EST
Where
Broward County, 22.89 mi N of Deerfield Beach to 24.09 mi N of Deerfield Beach
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.651, -80.095

Both a NWS employee and members of the public reported flooding in the Palm Beach County area. Traffic reports of flooding in the vicinity of Interstate 95 South and west of Clear Lake. Also, a NWS employee reported a parking lot flooded near the intersection of South Military Trail/Florida Highway 809 and Summit Boulevard.

Thunderstorm Wind, Palm Beach

When
July 5, 2:32 PM EST
Where
Palm Beach County, 0.93 mi NE of Haverhill
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
NWS Employee
Coordinates
26.690, -80.110

A NWS meteorologist reported a large, long tree branch that snapped alongside Military Trail by Palm Beach International Airport. Time of report is based on radar data showing a strengthening storm following the initial strong wind gust of 55 mph measured by KPBI ASOS at the airport nearby.

Hail, Palm Beach

When
July 5, 2:40 PM EST
Where
Palm Beach County, 0.93 mi SE of Westgate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.690, -80.070

A trained spotter called the NWS Miami to report quarter size hail at the intersection of Belvedere Road and Interstate 95. This was associated with a weak-supercell storm that crossed the West Palm Beach area.

Hail, Palm Beach

When
July 5, 2:40 PM EST
Where
Palm Beach County, 0.89 mi WSW of West Palm Beach
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
26.676, -80.064

Broadcast media reported nickel size hail on Southern Boulevard in eastern parts of West Palm Beach.

Flood, Miami-Dade

When
July 5, 5:30 PM EST to 7:30 PM EST
Where
Miami-Dade County, 1.2 mi NNE of Hialeah Gardens to 1.81 mi NNE of Hialeah Gardens
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.866, -80.321

Pictures of street flooding relayed by members of the public via social media in Hialeah in the area between W 47th Street and W 57th Street near the Palmetto Expressway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899538, 899550, 899539, 899543, 899555, 899553.